Hail, Cherry
- When
- August 10, 3:50 PM CST
- Where
- Cherry County, 2.76 mi N of Sparks
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.990, -100.270
Hail covered the ground, with the largest hail being golf ball size.
Thunderstorms developed over southern South Dakota and the northern parts of Cherry County in the late afternoon hours and slowly progressed south through the evening. Large hail, damaging winds, heavy rains, as well as a funnel cloud were all produced from these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed over southern South Dakota and the northern parts of Cherry County in the late afternoon hours and slowly progressed south through the evening. Large hail, damaging winds, heavy rains, as well as a funnel cloud were all produced from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 10, 2:46 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 346 PM CDT WED AUG 10 2011 .SYNOPSIS... ISOLATED SHOWERS AND STORMS CONTINUE THIS AFTERNOON MAINLY FROM THE NORTHERN PANHANDLE SOUTHEAST THROUGH THE CENTRAL SANDHILLS. A COMBINATION OF A WEAK DISTURBANCE MOVING FROM SRN WY AND SRN PANHANDLE WITH DIFFERENTIAL HEATING AND WEAK SURFACE CONVERGENCE HAVE BEEN SUFFICIENT TO SUSTAIN UPDRAFTS. THIS ACTIVITY TO CONTINUE FOR REMAINDER OF AFTERNOON WITH A FEW STORMS POSSIBLY BECOMING NEAR SEVERE FOR A BRIEF TIME WITH SMALL HAIL POSSIBLE. .SHORT TERM (TONIGHT THROUGH SATURDAY)... ACTIVITY FROM THIS AFTERNOON TO LINGER INTO THE EVENING PERHAPS TIL AROUND SUNSET. OTHERWISE CLEARING SKIES WITH PATCHY FOG POSSIBLE LATE TONIGHT INTO EARLY THURSDAY MORNING. NOT LOOKING FOR LOW VISIBILITIES...BUT RATHER 3 TO 5 MILE VISIBILITIES. A COOLER NIGHT WITH LOWS 55 TO 59. MAINTAINED A CHANCE FOR SHOWERS AND STORMS THURSDAY AFTERNOON/THURSDAY NIGHT. CONVECTIVE PARAMETERS FAVORABLE FOR ISOLATED SEVERE STORMS TO DEVELOP/OR MOVE INTO AREA FROM THE SRN BLACK HILLS REGION AND ALSO ALONG A PRONOUNCED DRYLINE IN THE EASTERN PANHANDLE. UPPER FLOW IS WEST NORTHWEST SIMILAR TO THE PAST FEW DAYS. STORM LOOK TO INITIATE UPON 45-50 KTS OF DEEP LAYER SHEAR WITH 2000-3500 J/KG OF MOST UNSTABLE CAPES. ALL APPEAR IN SUFFICIENT BALANCE TO FOR SUSTAINED SEVERE AS OPPOSED TO PULSE STORMS. STORMS MAY FOR A LARGE CLUSTER OR MCS ACROSS THE CENTRAL AND NORTH AND TRACK EAST SOUTHEAST INTO EASTERN NEBRASKA OVERNIGHT. HIGHS THURSDAY WARM TO THE MID 80S WEST TO LOW 80S EAST. A WEAK COLD FRONT WILL PASS THROUGH FRIDAY WITH STORM CHANCES MAINLY ACROSS THE EAST. MAINLY ACTIVITY SHOULD RESIDE ACROSS THE EASTERN DAKOTAS/IOWA AND MINNESOTA. HIGH FROM LOW 80S NORTH HALF TO MID 80S SOUTH. A SLIGHT REINFORCING COLD FRONT ACTUALLY ARRIVES FRIDAY NIGHT WITH DRY CONDITIONS FORECAST. FOR SATURDAY...SURFACE WINDS SLOWLY VEER TO EASTERLY BY LATE DAY. HIGHS HELD IN THE LOWER 80S. CURRENT DRY FORECAST AS CONVECTION SHOULD BE CONFINED TO THE HIGHER TERRAIN OFF THE FRONT RANGE. .LONG TERM (SUNDAY THROUGH WEDNESDAY)... UPPER RIDGE CENTER ACROSS TEXAS SUNDAY IS FORECAST TO STRETCH NORTHEAST INTO THE MID MISSISSIPPI VALLEY BY WEDNESDAY AS A BROAD UPPER TROUGH EXTENDS ACROSS THE WESTERN CONUS. HIGHS SUNDAY SLIGHTLY BELOW NORMAL FROM 82 TO 86 DEGREES TO WARM TO 85 TO 90 DEGREES BY MONDAY THROUGH WEDNESDAY. MAINLY A SLIGHT CHANCE OF SHOWERS AND STORMS SUNDAY NIGHT THROUGH MONDAY NIGHT AS WEAK DISTURBANCES CREST UPPER RIDGE AND AGAIN TUESDAY NIGHT AS UPPER FLOW TRANSITIONS TO SOUTHWESTERLY ALOFT. && .AVIATION... BOTH THE BKN-OVC CEILINGS AND SCATTERED -TSRA THAT ARE CENTERED OVER NORTH CENTRAL NEB SHOULD DISSIPATE AFTER 00 UTC AS LOW-LEVEL COOLING SETS IN. LIGHT SOUTH-SOUTHEASTERLY FLOW OVERNIGHT WILL RESULT IN AN INCREASE OF MOISTURE AND POTENTIALLY CAUSE STRATUS AND/OR FOG. IT/S LOOKING LIKE IFR OR LOWER CONDITIONS WILL DEVELOP...ESPECIALLY OVER SOUTHWEST NEB SUCH AS AT KLBF...WHERE MODEL GUIDANCE SUBSTANTIATES THE RISK THE MOST. IF IT DOES FORM...IT SHOULD LIFT BY 18 UTC THU. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...ROBERG AVIATION...CJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 353 PM CDT WED AUG 10 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-112100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 353 PM CDT WED AUG 10 2011 /253 PM MDT WED AUG 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED STRONG THUNDERSTORMS WILL REMAIN POSSIBLE INTO THE EARLY EVENING ACROSS NORTHERN NEBRASKA AND THE WESTERN PANHANDLE. SMALL HAIL AND LOCALLY HEAVY DOWNPOURS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON ACROSS NORTHWESTERN NEBRASKA...THE PANHANDLE...AND THE WESTERN SAND HILLS. STORMS WILL SPREAD INTO CENTRAL NEBRASKA BY THE LATER AFTERNOON ON THURSDAY. VERY LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THUNDERSTORMS MAY GROW INTO LARGER CLUSTERS INTO THE EVENING AND POSSIBLY OVERNIGHT WITH LOCALLY HEAVY RAINFALL AND A CONTINUED THREAT FOR DAMAGING WINDS AS CLUSTERS MOVE EAST AND SOUTHEASTWARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE AHSENMACHER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 259 PM CDT WED AUG 10 2011 NEZ005-094-102045- EASTERN CHERRY NE-WESTERN CHERRY NE- 159 PM MDT WED AUG 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 245 PM MDT/345 PM CDT/... AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF STEER CREEK CAMPGROUND...OR 28 MILES WEST OF VALENTINE...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA... MERRITT RESERVOIR DAM... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. SCHULTZ
The North Platte radar (KLNX), 117 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
8 hail, 1 funnel cloud, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Hail covered the ground, with the largest hail being golf ball size.
Dime size hail covered the ground.
Quarter size hail covered the ground and winds blew at 40 m.p.h.
A rotating wall cloud was also observed just to the north of the observation location.
Thunderstorm wind gusts were estimated at 60 m.p.h.
Urban street flooding occurred in Mullen after 1.80 inches of rain fell in a short amount of time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333458, 333460, 333464, 333462, 333467, 333457, 333472, 333482, 333484, 333483, 333505.